KIDNEY DISEASE AND PREDNISONE August 26, 2009Posted by wmmbb in Life Experience.
My kidney disease, glomerulonephritis (MPGN Type I), has progressively become worse since December 2006. I am not sure about the prognosis, but believing in the power of mind over matter, I hold a tenuous hope my condition of glomerulonephritis can be turned around . In the meantime I am dependent on medication. I have just done a comparison with my 92 year old friend, Ernie, and I outdo him in tablets and other medication required to be taken. Chronic glomerulonephritis is described as a progressive disease that takes hold without evident symptoms until it reaches a acute development. In my case the kidney problem (and a blood anomaly) found after looking around for possible cause of an enlarged spleen. My spleen was surgically removed and the biopsy did not provide guidance as to the reason for the condition. Now I have reached the stage where I have begun coriticosteroids tablets (as distinct from anabolic steroids). My medical advisers and I have delayed this action as long as we could, but the advice now is that there is an intervention now to try to reduce the inflammation of the kidney filtration operation (the glomeruli). Otherwise the disease will produce deterioration that makes intervention irrelevant with consequences that would be irreversible. Ernie is very amused by my telling him that Prednisone is also used for dogs. Some people seem to have been on this drug for some time, but the side effects are a concern to say the least. I am told there will be side effects most likely weight gain, bone demineralization and increase suseptibility to inflection and bruising. My GP tells me to stay away from sick people, yet I am going to hospital to have an Aredia injection (plus a bone density test). It seems that prednisone is also a “psychotropic drug”. This could be fun or not. DrugLib.com advises:
Psychic derangements may appear when corticosteroids are used, ranging from euphoria, insomnia, mood swings, personality changes, and severe depression, to frank psychotic manifestations. Also, existing emotional instability or psychotic tendencies may be aggravated by corticosteroids.
The critical factor is the pre-existing condition. Please keep monitoring this blog for further developments. I am confident in the belief that mental deterioration is evidenced in written expression. As has been correctly observed writing (and particularly typing) “connects cognition, language and motor skills“. I have a known (and acknowledged) pre-existing condition of failure to spot typos. The broader point I want to emphasis the management of this disease is not just a matter of getting access to a hospital emergency ward, but rather longer term medical observation over years otherwise the disease becomes catastrophic. There are no doubt other examples. Another medical issue in this case, as with cancer for example, is early detection and perhaps prevention. I suppose it could be argued that the physical and mental health of every person is a public good, but what are the boundaries for the private and public realm?
ELSEWHERE: “Educate before you medicate” sound like good advice. At least there are positive stories. Clearly, the best advice and counsel is that which is understood. I am reminded on the climate science “debate” which is characterized by disfigurement of facts and dishonesty in presentation. As citizens of democracy we take an implicit pledge of good faith, which allows for misunderstanding and error but not deliberate lying. Such a pledge would put many in the public relations industry out of business. We have a social and democratic problem when lack of ethics becomes a condition for success. Capitalist and corporate myopia predispose to such an outcome.
Note: I had better sort out the chronic/acute distinction next time I see my specialist. I suspect that chronic is a long term condition and acute is at the point of kidney failure.
UPDATE: Now I have spent three hours at the hospital have an Arednia drip, which is intended to block the decalification of the bones by Prednisone. I have updated now (10.10.10) to a more exciting drug, while still on a reduced dose of prednisone. The new medication is cyclophosphamide, a carcinogenic drug used some forms of cancer.
UPDATE: 7th December 2012 Prednisone is now a poor memory. It did not prove successful. Last year I upgraded, which to say I was put on a drug with more serious side effects, cyclophosphamide. After more than a year this drug has worked well enough to reduce the protein leakage in the blood, indicated by the albumin level and edema, indicted by swollen legs, ankles and feet. These latter overt signs have gone now, but with reduced dosage of cyclophosphamide, I still have a consistent level of protein leakage, although my blood pressure on Wednesday was 125/75 ( I omitted to get the heart rate). Since blood pressure, like temperature, is a derived variable, it probably should be measured more regularly to be able to draw provisional conclusions. The thing is that now my specialist has put me on a new drug – Imuran – which I understood is not as strong as cyclophophamide. It turns out the generic name for the drug is Azathioprine.
UPDATE: THE DANGER OF HIGH BLOOD POTASSIUM (14 July 2015)
You know how we are all bullet proof, but we are not. I had not been taking my medication, because it can be expensive to see a doctor to get prescriptions renewed, and I have not seen recurrence of swelling, which has to be a good thing. However, I see my specialist even after six months, so I had to have a blood test. Next day I was getting repeated phone calls that I was not answering. Eventually I took the call. I was advised I was running a high potassium level:
The normal potassium level in the blood is 3.5-5.0 milliEquivalents per liter (mEq/L).
Potassium levels between 5.1 mEq/L to 6.0 mEq/L are considered to be mild hyperkalemia.
Potassium levels of 6.1 mEq/L to 7.0 mEq/L are moderate hyperkalemia, and levels above 7 mEq/L reflect severe hyperkalemia
My level was 6. I must give credit that the red flag was raised. I then went to see my GP who advised me how potentially dangerous this could be, with overworking heart, and the subjective lack of awareness. I had been experiencing severe cramps, which I could get through. I noticed my heart rate had increased. I was however not danger involved. It is important to know these things, and equally it is important to share the information.